Tuesday, Aug. 31 is international Overdose Awareness Day and in B.C., it is a day to remember the lives lost due to drug overdoses.
In the first half of 2021, at least 1,011 people died from suspected illicit drug toxicity in the province, according to data released by the BC Coroners Service.
The chief coroner said this high number of deaths highlights the need to remove barriers to safe supplies of drugs, timely access to affordable treatments and provide services and options to those looking to overcome addiction.
June was the ninth consecutive month in B.C. where more than 150 people died as a result of the toxic drug supply.
The provincial government says drug toxicity is now the leading cause of death in the province for people between the ages of 19 and 39.
“The deaths of more than 1,000 British Columbians in the first six months of 2021 is a tragic reminder that the toxic illicit drug supply remains a significant ongoing threat to public health and safety in communities throughout our province,” said Lisa Lapointe, chief coroner for the BC Coroners Service said in a release.
The government says the illicit drug supply in B.C. is becoming increasingly toxic with extreme fentanyl concentrations and carfentanil showing up more frequently in toxicology testing.
Post-mortem testing shows that fentanyl continues to be the substance involved in most drug-toxicity deaths – 85 per cent in the first six months of 2021, according to numbers provided by the government.
The health authorities with the highest number of illicit drug-toxicity deaths were the Fraser Valley and Vancouver Coastal Health, making up 62 per cent of the deaths during this period.
“Paramedics across B.C. have been responding to an exponential increase in overdoses this year, and there appears no end in sight to this health crisis,” Brian Twaites, advanced care paramedic and paramedic specialist, who has attended to thousands of overdoses in a 35-year career said.
“This is someone’s best friend. This is someone’s dad. This is someone’s kid. Every time this happens, the loss is devastating.”